Is PD better or worse with medications?

I was DXed in 2009..

I have thus far tried 2 meds: Mirapex and Requip and the side effects far outweighed any therapeutic effect. In fact there was not any therapeutic effect AT ALLl in both cases!

So at present, I am not on any pharmas for it, but I do take an herbal (nervine tonic)remedy called "passion flower" tincture, prn..and a vigorous exercise regimen..prescribed by my neurologist..

I am still at early stage..

My tremor is in my right hand and side...

I am not saying that medication will not be indicated at some point..but meanwhile, my question still stands: Is PD better or worse when people take them? Some will no doubt say that they couldn't function without them. But I witness a lot of side-effects and "wearing off" symptoms in my fellow Parkies who are taking medications..

Just sayin'

jeg

20 Replies

oldestnewest
  • my tremor is right-sided too. And yes, with some medications. The side-effects far outweigh any benefits you might gain.

    I too have tried mirapexin with disastrous side-effects ( felt like absolute death, could barely get off the sofa for six months) although they did ease the pain in my arm and leg.

    the Requip had no initial side-effects . However, once I got to my maintenance dose I began to get sparkly vision, sleep paralysis and hearing voices. I also felt at the time that it did not appear to manage my symptoms at all, however

    I was then put on to neupro patches. Having to reduce right down again to 2 mg made it very clear that the Requip had indeed been managing some of my symptoms. The pain in my arm and leg intensified, as did the stiffness and tightness. I am now on 4 mg and the pain and stiffness have improved a little.

    At the weekend. I'm due to go up to 6 mg and I have every confidence that my symptoms will again be reduced, it does give me a little nausea but the domperidone and eating small amounts often seem to manage it quite nicely.

    Hope that helps, it seems that you just need to find what suits you and I'm still looking and hoping that these patches are the answer. I've been looking for.

    If not, when I see the Parkinson specialist in June, I suspect he will want to put me on to levodopa , which I would prefer to delay if possible.

  • I take azilect and do not notice any side effects from and is all. It does help my symptoms which seemed to be similar to yours, right-sided stiffness and slowness etc. I believe that the medication is trying to save the dopamine That I have left. I am also in a study and taking study medications which may have some potency or may not. I also want to not do Leavadopa until as late as possible. If AZilect Works at all the way the manufacturer says, It is an important medication to be taking.

  • My insurance doesn't cover Azilect, but I can apply for a drug co. scholarship for it. My neurologist had suggested it some time ago..I may have to re-visit that angle..

    I am also thinking about being in a drug study..

    Thanks jeaniegal!

    :-)

    jeg

  • My insurance does not cover it either. I buy it through Canada pharmacy and they do sound a generic version. But the drug scholarship sponsored by Teva is a great idea

  • They do have a generic version, I am doing this on my cell phone, not easily

  • Carbadopa/levadopa CR 2x per day keeps the symptoms (rigidity) pretty much at bay. Azilect never much for me and is wicked pricey so I am winding down my usage at the brain doc's suggestion. (my copay was $450 for a 90 day supply).

    I know I would react poorly to an agonist so will forever avoid them.

  • I am so glad i live in the UK!! At least i know i can have the meds i need, when i need them.

    I buy a pre-payment card (about a hundred pounds) and it pays for all my meds for a year!!!! including ones unrelated to PD.

  • I agree entirely. Neuro agreed me to try indian herb used tradionally for pd patients..mucuna pruriens...supposed to have fewer side effects.

    Can you give me details of your herbs and where you get them?

    At present reading john colemans book..he reversed his symptoms naturally.

  • I will look for Coleman book. Thanks Hilary

  • Hi Hilary!

    I am interested in that John Coleman book and any info you may have on ..mucuna pruriens! I do not trust the pharma meds approach! I now take an herbal "nervine tonic" tincture of Passion Flower....RSVP!

    jeg

    :-)

  • I'm taking an e-class from John Coleman now. I wish I had known about him when I was in the early stages of Parkinson's. I've had Parkinson's for almost 15 years. I also am trying to avoid the levadopa drugs. The class has been good, but moves a little slow for me. You get 3 free e-books when you take the class. He suggests Bowen therapy, and a herbal tonic, which I am trying. I do feel like I am benefiting from his program. If you google Parkinson's Disease and John Coleman you can find a lot of information. You can also listen to an interview with him on Parkinson;s Recovery Radio On Line. You can google it too. I believe his interview is on page 8. There are a lot of interesting shows on alternative health options for Parkinson's. There is also one about the mucuna bean. I hope this helps. Let me know if I can help you any further. Blessings.

    maryalice

  • Go for the sinemet. I have been on it for nearly 11 years with little to no side effects. the first year only amantadine. My first neuro gave me Mirapex and Selegiline and I couldn't stay awake. Remember every one of our cases is different. Maybe you can tolerate Sinemet (carbidopa/levadopa) as well as me.

    Good luck.

  • Thanks larry!Very interesting! Yes we are all different!!! It is not a "one size fits all" thing.

    But what about the "wearing off"aspects?Thoughts? Comments?

  • only diagonised with parkinsons in march put on 3 sinemet a day has helped d tremor but wrecked all nd time any i else experience this

  • If I could start over I would try azilect for a while (NO AGONISTS) and gradually start sinemet when it got troublesome. Honeymoon period is great but eventually it's a pain. But at least I can move some times. No experience with tremor.

  • Over the years my dosage of Sinemet has increased significantly but still no side effects. If it makes my life better now, why worry about it wearing off in the possible future. I'm not getting any younger. LOL

  • I'm answering for what my husband David has used over the past 14 years. He is 62. First he wais on Artane. In 98-2000. He tried Mirapex, then sinemit for till 2004 when he had his DBS surgery. Then he went back to Artan. Over the years he has advanced and he was using Sinemit again 100/25. It got to be every two hours ,the off period was horrible he needed to start ever 1.5 hours. He no longer will take it. He had another battery change in Feb of 2012 and that seemed to help again.. He now is back on his drug of choice which is Artane 4 times away.

  • Good point! Minimize meds and eat right and work out!!! Thanks for that!

    jeg

    :-D

  • I Think that all medications are a trade off you gain benefits but it costs you in some other way. I do think that the uniqueness off the response creates many difficuties.Its like a lucky bag ,your hand in and try something.The major problem is failed expectation because of lack of explanation.The neuro prescribes but he doesnt actually know what your response tolerability and improvement will be.We are sent away blindly with a prescription take this three times a day and see what happens there will be winners and losers.The key I think is introduce or remove anything very slowly,when side effect appears stay at that level or take step back,theres a delicate balance to achieve and everyones s dfferent.Patience and time,give the best results and were talking several months not weeks.

  • Thanks Balderdash! A trade off it is!

You may also like...